Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 77, NWS Columbia, SC

June 24, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2015, 7:01 PM EDT for 4 counties in South Carolina. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2015, 7:01 PM EDT (23:01 UTC)
Expired
Jun 24, 2015, 8:00 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:08 PM EDTTSTM WND DMG8 Ne Peak, SCFAIRFIELD COUNTY SHERIFF REPORTED TREES DOWN AT LANDIS ROAD AND KENNEDY ROAD.
Jun 24, 7:14 PM EDTTSTM WND DMG2 W Peak, SC2 TREES DOWN NEAR PEAK
Jun 24, 7:15 PM EDTTSTM WND DMG2 W Peak, SCNEWBERRY COUNTY SHERIFF REPORTED TREES DOWN AT SC HIGHWAY 213 AND US 176 NEAR POMARIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS52 KCAE 242301
SVRCAE
SCC039-063-071-079-250000-
/O.NEW.KCAE.SV.W.0077.150624T2301Z-150625T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 800 PM EDT

* AT 701 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  WINNSBORO...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHAPIN...LITTLE MOUNTAIN...POMARIA...PEAK AND LAKE MURRAY OF
  RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3438 8130 3441 8120 3432 8114 3408 8128
      3419 8149 3425 8151
TIME...MOT...LOC 2301Z 044DEG 6KT 3426 8125 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:50 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT WED JUN 24 2015

.SYNOPSIS...
AN UPPER-LEVEL RIDGE ACROSS THE SOUTHERN STATES WILL HOLD ABOVE
NORMAL TEMPERATURES ACROSS THE AREA THROUGH THE END OF THE
WORKWEEK. COOLER TEMPERATURES AND INCREASED CHANCES FOR CONVECTION
WILL ARRIVE THIS WEEKEND AS THE AN UPPER-LEVEL TROUGH DEVELOPS
OVER THE EASTERN STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
IT IS ANOTHER HOT DAY. THE PERSISTENT UPPER RIDGING HAS HELPED
PUSH AFTERNOON TEMPERATURES INTO THE MIDDLE AND UPPER 90S. PEAK
HEAT INDEX VALUES WILL BE AROUND 105...BELOW THE HEAT ADVISORY
CRITERIA OF 110 FOR 2 HOURS OR LONGER.

THE LATEST ANALYSIS HAD A WEAK SURFACE HEAT TROUGH THAT SHOULD
CONTINUE THROUGH TONIGHT. WEAK CONVERGENCE INTO THIS FEATURE MAY
HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BY SOMEWHAT
SHALLOW MOISTURE AND UPPER RIDGING. THE HIGH-RESOLUTION MODELS
DISPLAY ISOLATED OR SCATTERED COVERAGE.

ANY THUNDERSTORMS THAT DO DEVELOP MAY BE SEVERE. EARLY AFTERNOON
SURFACE-BASED LI VALUES WERE -6 TO -7 C. THE LATEST LAPS SOUNDINGS
HAD LARGE CAPE IN THE HAIL GROWTH AREA. DAMAGING WIND AND HAIL
ARE A THREAT.

THE STORMS SHOULD DIMINISH THIS EVENING AS THE BOUNDARY LAYER
COOLS.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
PERSISTENCE IS THE WORD FOR THE SHORT TERM AS THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA. EXPECT ANOTHER DAY WITH TEMPERATURES
IN THE UPPER 90S AND SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A MAJOR SHIFT IN THE WEATHER PATTERN IS IN STORE FOR THE LONG
RANGE PERIOD. THE UPPER LEVEL RIDGE THAT HAS KEPT TEMPERATURES IN
THE UPPER 90S SINCE THE MIDDLE OF THE MONTH WILL BE REPLACED BY A
DEEP UPPER TROUGH STARTING LATE FRIDAY. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT ON THIS SIGNIFICANT PATTERN SHIFT. HIGH
TEMPERATURES WILL COOL SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR
FRIDAY AND SATURDAY...AND THEN INTO THE UPPER 80S TO AROUND 90
ON SUNDAY AND MONDAY. WITH THE DEVELOPMENT OF THE UPPER TROUGH
AND COOLER TEMPERATURES ALOFT...INSTABILITY WILL BE ENHANCED AND
PRODUCE AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND. POPS WILL BE IN THE 40 TO 50 PERCENT RANGE FOR FRIDAY AND
SATURDAY AND IN THE 30 T0 50 PERCENT RANGE ON SUNDAY. THE
CONVECTION SHOULD MAINLY BE DIURNALLY MODULATED. THE UPPER TROUGH
REMAINS OVER THE AREA THROUGH TUESDAY ALTHOUGH IT IS FORECAST TO
WEAKEN SOMEWHAT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE PERIOD...BUT
THUNDERSTORMS WITH STRONG WIND WILL BE A THREAT.

THE LATEST ANALYSIS HAD A WEAK SURFACE HEAT TROUGH THAT SHOULD
CONTINUE THROUGH TONIGHT. WEAK CONVERGENCE INTO THIS FEATURE MAY
HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BY SOMEWHAT
SHALLOW MOISTURE AND UPPER RIDGING. THE HIGH-RESOLUTION MODELS
DISPLAY ISOLATED OR SCATTERED COVERAGE. THE THUNDERSTORM CHANCE WAS
TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME.

STRONG WINDS MAY OCCUR NEAR ANY THUNDERSTORMS. EARLY AFTERNOON
SURFACE-BASED LI VALUES WERE -6 TO -7 C. THE LATEST LAPS SOUNDINGS
HAD LARGE CAPE IN THE HAIL GROWTH AREA. HAIL IS ALSO A THREAT.

THE STORMS SHOULD DIMINISH THIS EVENING AS THE BOUNDARY LAYER
COOLS. CONTINUED WEAK INSTABILITY AND MIXING OVERNIGHT SHOULD
LIMIT THE FOG THREAT.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY
AFTERNOON AND EVENING THUNDERSTORM.

&&

.CLIMATE...
RECORDS FROM TUE JUNE 24TH AND THU JUNE 25TH

AUGUSTA...
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 24, 5:14 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
514 AM EDT WED JUN 24 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
250915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
514 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING. DAMAGING WIND GUSTS WILL BE
THE MAIN THREAT. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 24, 5:32 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 N GLOVERVILLE         33.57N 81.82W
06/24/2015                   AIKEN              SC   LAW ENFORCEMENT

            AIKEN COUNTY SHERIFF REPORTED POWERLINES
            DOWN ON ASCAUGA LAKE ROAD IN GRANITEVILLE

&&

AWP
Local storm report, Jun 24, 5:52 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NEW ELLENTON            33.42N 81.69W
06/24/2015  E1.00 INCH       AIKEN              SC   PUBLIC

            QUARTER SIZED HAIL IN NEW ELLENTON.

&&

DCM
Special weather statement, Jun 24, 5:56 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT WED JUN 24 2015

SCZ021-028-242245-
RICHLAND-FAIRFIELD-
556 PM EDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAIRFIELD AND
NORTHWESTERN RICHLAND COUNTIES...

AT 556 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF WINNSBORO.
THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINNSBORO AND WINNSBORO MILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3444 8126 3444 8111 3420 8100 3419 8122
TIME...MOT...LOC 2156Z 000DEG 3KT 3427 8113

CJR
Local storm report, Jun 24, 6:48 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             22 NNW LANCASTER        35.03N 80.87W
06/24/2015  E1.75 INCH       LANCASTER          SC   LAW ENFORCEMENT

            POLICE OFFICER REPORTED GOLF BALL SIZE HAIL
            AND TREES AND POWER LINES DOWN ON HARRISBURG
            RD

&&

DCM
Special weather statement, Jun 24, 6:51 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT WED JUN 24 2015

SCZ020-021-027-028-242345-
NEWBERRY-LEXINGTON-RICHLAND-FAIRFIELD-
651 PM EDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEXINGTON...
SOUTHWESTERN FAIRFIELD...NORTHWESTERN RICHLAND AND SOUTHEASTERN
NEWBERRY COUNTIES...

AT 648 PM EDT...STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL
MIDLANDS. THE STRONGEST STORMS ARE CURRENTLY IN SOUTHWESTERN
FAIRFIELD AND EAST OF PROSPERITY. THESE STORMS ARE NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...IRMO...CHAPIN...LITTLE MOUNTAIN...POMARIA...PEAK AND LAKE
MURRAY OF RICHLAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3413 8149 3438 8142 3444 8114 3408 8110
TIME...MOT...LOC 2248Z 314DEG 5KT 3423 8138

CJR
Local storm report, Jun 24, 6:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     1 S LEESVILLE           33.90N 81.51W
06/24/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            BATESBURG-LEEESVILLE POLICE REPORTED TREES
            DOWN ON SUSSEX ROAD/LEE STREET

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:27 PM EDTSevere Thunderstorm WarningCAEAiken48 min
Jun 24, 4:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
Jun 24, 5:08 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell30 min
Jun 24, 5:27 PM EDTSpecial Weather StatementCAEAiken48 min
Jun 24, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda42 min
Jun 24, 5:56 PM EDTSpecial Weather StatementCAEFairfield49 min
Jun 24, 6:00 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Jun 24, 6:07 PM EDTSevere Thunderstorm WarningCAELancaster38 min
Jun 24, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda61 min
Jun 24, 6:27 PM EDTSevere Thunderstorm WarningCAENewberry48 min
Jun 24, 6:51 PM EDTSpecial Weather StatementCAEFairfield54 min
Jun 24, 7:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster50 min
Jun 24, 7:28 PM EDTSevere Thunderstorm WarningCAELee, Sumter62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.